Thunderstorm Wind, Kay
- When
- August 1, 3:45 PM CST
- Where
- Kay County, Ponca City
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.700, -97.083
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 240 PM CDT FRI AUG 1 2003 A FEW SHOWERS CONTINUE ACROSS NORTHWESTERN OKLAHOMA THIS AFTN. THESE SHOWERS CONTINUE TO DISSIPATE IN COVERAGE. AN AREA OF SHOWERS AND THUNDERSTORMS ARE ALSO OCCURRING ACROSS SOUTHEASTERN KS. THIS ACTIVITY HAS DEVELOPED AN OUTFLOW BOUNDARY THAT CONTINUES TO MOVE SOUTHWARD. A WEAK COLD FRONT EXTENDS ACROSS KANSAS INTO THE OKLAHOMA PANHANDLE WITH A WEAK LOW PRESSURE IN SOUTHWEST KANSAS THIS AFTN. ANOTHER WEAK OUTFLOW BOUNDARY EXTENDS ACROSS CENTRAL OK THIS AFTN. A SHORTWAVE/SPEED MAX IS MOVING INTO THE CENTRAL PLAINS AND WILL CONTINUE TO PUSH SOUTHEAST OVERNIGHT. TSRA IS EXPECTED TO CONTINUE TO DEVELOP THIS AFTN/EVENING IN SOUTHERN KANSAS AHEAD OF THE COLD FRONT/OUTFLOW BOUNDARY. THE BEST LIFT IS EXPECTED TO REMAIN NORTH AND EAST OF THE FA. THE BEST CHANCES FOR THUNDERSTORMS IN FA IS EXPECTED ACROSS NORTH CENTRAL OK THIS EVENING WHERE CAP IS WEAKEST AND LIFT WILL BE THE BEST. HOWEVER...A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ALONG THE WEAK OUTFLOW BOUNDARY ACROSS CENTRAL OK THIS AFTN INTO EARLY EVENING. A SWLY LLJ IS EXPECTED TO DEVELOP LATER TONIGHT ASSISTING IN CONTINUED TSRA DEVELOPMENT BUT WILL HELP KEEP BEST CHANCES OF TSRA TO EASTERN PORTIONS OF FA. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS NORTHERN OKLAHOMA. WILL CONTINUE TO MONITOR AND MAKE ANY NEEDED CHANGES TO POPS BEFORE ISSUE PACKAGE. THE WEAK COLD FRONT IS EXPECTED TO MOVE SOUTH SATURDAY STALLING ACROSS SOUTHERN PORTIONS OF FA. THE CHANCES FOR TSRA WILL PERSIST SATURDAY AS THE FRONT MOVES. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY ESPECIALLY DURING THE OVERNIGHT HOURS AS THUNDERSTORMS DEVELOP TO THE NORTH AND MOVE INTO THE AREA. THE OVERNIGHT THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE THRU EARLY NEXT WEEK. MEDIUM RANGE MODELS ARE BECOMING MORE IN AGREEMENT WITH BUILDING THE UPR LVL RIDGE FURTHER EAST AND NORTH CAUSING DRY HOT CONDITIONS TO BEGIN TO RETURN TO THE AREA BY THE MIDDLE OF NEXT WEEK. PRELIMINARY NUMBERS... OKC 72 94 70 95 / 40 40 20 20 HBR 72 94 69 97 / 20 30 20 20 SPS 75 98 72 99 / 10 40 30 20 GAG 68 92 66 94 / 30 20 20 20 PNC 69 90 66 93 / 60 30 20 20 DUA 75 98 72 97 / 30 40 30 20 FORECAST ID = 25 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-021300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA.
LOCATION...
ALONG AND NORTH OF A LINE FROM CHEYENNE...TO OKLAHOMA CITY...TO
HOLDENVILLE.
TIMING...
BETWEEN 5 PM AND MIDNIGHT ALONG THE KANSAS OKLAHOMA BORDER. BETWEEN
9 PM...AND 4 AM NEAR INTERSTATE 40.
IMPACTS...
WIND GUSTS TO 65 MPH WILL BE THE PRIMARY SEVERE WEATHER THREAT
ACROSS THE NORTHERN ONE THIRD OF OKLAHOMA...WITH A LOWER RISK OF
HAIL TO THE SIZE OF GOLF BALLS...PRIMARILY OVER NORTH CENTRAL
OKLAHOMA. A DIMINISHING RISK OF SEVERE WIND GUSTS AND LARGE HAIL
WILL EXTEND TOWARD INTERSTATE 40 DURING THE EVENING AND OVERNIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH TONIGHT.
DISCUSSION...
A WEAK COLD FRONT OVER CENTRAL KANSAS THIS MORNING IS FORECAST TO
MOVE INTO EXTREME NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR THIS
EVENING. SUFFICIENT HEATING AND DESTABILIZATION...ALONG WITH LIFT
AND ADEQUATE VERTICAL WIND SHEAR...WILL ALLOW SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT AND BECOME SEVERE. MOTION
WILL BE SOUTH OR SOUTHEAST AT 25 MPH. LARGE DIFFERENCES BETWEEN THE
TEMPERATURE AND DEWPOINT WILL SUPPORT THE LIKELIHOOD OF DAMAGING
DOWNBURST WINDS TO ACCOMPANY THESE STORMS DURING THE LATE AFTERNOON
AND EARLY EVENING.. A LOWER RISK OF HAIL TO THE SIZE OF GOLF BALLS
WILL ALSO BE POSSIBLE...PRIMARILY ACROSS NORTH CENTRAL OKLAHOMA
DURING THIS TIME. AS THE EVENING AND OVERNIGHT HOURS PROGRESS...THE
POTENTIAL FOR DAMAGING WIND GUSTS AND LARGE HAIL WILL GRADUALLY
DIMINISH...AS STORMS APPROACH INTERSTATE 40.
ANOTHER POSSIBLE AREA FOR CONVECTIVE INITIATION WILL BE ALONG A
DEVELOPING CONVECTIVE OUTFLOW BOUNDARY...NEAR THE KANSAS OKLAHOMA
BORDER. IF A SUFFICIENT NUMBER OF THUNDERSTORMS CONTINUE TO DEVELOP
OVER KANSAS DURING THE AFTERNOON...THIS BOUNDARY MAY REMAIN STRONG
ENOUGH DURING THE PEAK HEATING OF THE DAY...TO INITIATE
THUNDERSTORMS EARLIER THAN EXPECTED SOUTH OF THE COLD FRONT...
PERHAPS BETWEEN 2 AND 4 PM.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
OKLAHOMA...AND PORTIONS OF WESTERN NORTH TEXAS SATURDAY AND SATURDAY
NIGHT. THE ABOVE MENTIONED COLD FRONT WILL CONTINUE TO MOVE
SOUTHWARD DURING THE DAY SATURDAY...AND WILL INITIATE ADDITIONAL
THUNDERSTORMS...SOME POSSIBLY BECOMING SEVERE. AS THE FRONT REMAINS
IN OR CLOSE TO THE AREA INTO EARLY AND MIDDLE PARTS OF NEXT WEEK...
THUNDERSTORM CHANCES WILL CONTINUE...HOWEVER DIMINISHING WIND SPEEDS
IN THE MID AND UPPER LEVELS WILL SUPPORT A LOWER PROBABILITY OF
ORGANIZED SEVERE WEATHER.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESThe Vance AFB radar (KVNX), 93 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wind was measured by the Oklahoma mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334398, 5334399, 5334400, 5334401.